Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 2, 2010, 8:21 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2010, 8:21 AM CDT (13:21 UTC)
- Expired
- Apr 2, 2010, 8:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:11 AM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 2, 6:11 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 611 AM CDT FRI APR 2 2010 .UPDATE... UPDATED FOR 12 UTC AVIATION FORECAST. && .DISCUSSION... PLEASE SEE PREVIOUS DISCUSSION BELOW. && .AVIATION... RAIN AND ISOLATED THUNDERSTORMS ARE SPREADING NORTHEAST FROM SOUTH CENTRAL KANSAS THIS MORNING. A COLD FRONT WAS ALSO LOCATED JUST EAST OF MHK WHERE WINDS HAVE SHIFTED TO THE WEST. THIS FRONT WILL MOVE THROUGH TOP/FOE BY MID MORNING WITH WINDS ALSO SHIFTING TO WESTERLY. FROPA TIMING IS A BIT IN QUESTION AS THE FRONT MAY TEMPORARILY STALL VERY NEAR TOP/FOE...WHICH COULD DELAY THE WIND SHIFT. WILL SEE SHOWERS WITH ISOLATED TS ALONG AND JUST AHEAD OF THE FRONT...AND PRIMARILY -SHRA BEHIND THE FRONT. VIS AND CIGS MAY BRIEFLY FALL TO MVFR UNDER THE HEAVIEST PRECIP BUT IT SHOULD BE QUITE BRIEF IF AT ALL AS THE LOW LEVEL MOISTURE IS LACKING AND MOST SITES WITH PRECIP HAVE REMAINED VFR. BARJENBRUCH && .PREV DISCUSSION... /ISSUED 329 AM CDT FRI APR 2 2010/ DISCUSSION...H5 CLOSED LOW WAS OVER THE NORTHERN PLAINS. AT 08Z A COLD FRONT BISECTED KANSAS WITH SOME SCATTERED THUNDERSHOWERS AHEAD OF THE FRONT IN EASTERN KANSAS. TODAY...MAIN FORECAST ISSUE IS WHETHER OR NOT TSRA WILL REDEVELOP AHEAD OF THE COLD FRONT LATER THIS MORNING AND AFTERNOON. NAM/GFS/ECMWF ALL SHOW PRECIP OVER THE CWA TODAY BUT NONE PICKED UP ON THE LINE OF TSRA IN WESTERN KS LAST NIGHT. THE FRONT IS EXPECTED TO BE IN THE MIDDLE OF THE TOP CWA BY THIS AFTERNOON ALLOWING FOR SOME TIME TO HEAT UP A LITTLE AS A MORE SIGNIFICANT SHORT WAVE IS KICKED OUT FROM THE BASE OF THE H5 TROF. THAT SAID...WILL KEEP THE HIGHEST POPS IN THE EASTERN HALF OF THE CWA TODAY WITH ONLY SLIGHT CHANCE OR NO POPS IN OUR FAR WEST. HAVE KEPT TEMPS IN THE LOW 70S FAR EAST AS FROPA WILL OCCUR LATER IN THE EVENING WHILE WARM AIR STAYS IN PLACE AHEAD OF THE FRONT. TONIGHT...THE FRONT SHOULD BE THROUGH THE CWA BY THE EVENING AND ANY PRECIP WILL BE GONE WITH IT. CAA BEHIND THE FRONT WILL DROP OVERNIGHT LOWS INTO THE MID 30S AND LOWER 40S. SATURDAY THRU TUESDAY...H5 FLOW BECOMES MORE SOUTHWEST OVER THE WEEKEND AND WILL ALLOW FOR DRY CONDITIONS. WARMER AIR BEGINS TO WORK ITS WAY BACK INTO THE EASTERN HALF OF KANSAS AS A WARM FRONT SETS UP SOMEWHERE FROM SOUTHWEST KANSAS TO NORTHWEST MISSOURI ON SUNDAY. BY MONDAY...BOTH THE GFS/ECMWF SHOW INCREASING PWATS OVER MOSTLY THE EASTERN PORTION OF THE CWA INVOF THE FRONT AS WELL AS A DEEPENING SURFACE LOW IN RESPONSE TO A H5 TROF BECOMING MORE NEGATIVELY TILTED AS IT MOVES INTO THE WEST COAST. ENOUGH GULF MOISTURE MAKES ITS WAY INTO THE CWA THAT TSRA WILL BE POSSIBLE ON TUESDAY. THERE ARE SOME TIMING DIFFERENCES WITH FROPA ON TUESDAY SO HAVE HELD POPS IN THE CHANCE CAT. EXPECT TEMPS TO CONTINUE TO WARM INTO EARLY NEXT WEEK WITH MID TO UPPER 70S ON MON/TUES. SALLY AVIATION... THE LINE OF STORMS MAY REACH THE KMHK TAF SITES AFTER 8Z...BUT THEY SHOULD WEAKEN THROUGH THE EARLY MORNING HOURS. MAY SEE A RE- DEVELOPMENT ACROSS KMHK AND KTOP...KFOE AHEAD OF THE PACIFIC FRONT LATE THIS MORNING AND THROUGH THE EARLY AFTERNOON HOURS. THE PACIFIC FRONT WILL PUSH EAST OF THE TAF SITES BETWEEN 18Z AND 20Z...SHIFTING THE WINDS TO THE WEST AND NORTHWEST. SOUTHERLY WINDS THROUGH THE NIGHT WILL PICK UP TO 15 TO 23 KTS WITH SOME GUSTS OF 30 TO 35 KTS. 925MB WINS WILL INCREASE TO 50KTS THROUGH THE NIGHT...BUT ONLY EXPECT A 20 DEGREE VECTOR DIFFERENCE BETWEEN THE SORELY SFC WINDS AND THE WINDS AT 925MB...THUS LOW-LEVEL THE WIND SHEAR SHOULD REMAIN BELOW CRITERIA FOR LLWS PLACEMENT IN TAFS. THERE WILL BE A PERIOD OF VFR TO MVFR CEILINGS AFTER 12Z THROUGH FROPA THAT MAY LOWER CEILINGS DOWN TO 2,200 FEET. AFTER FROPA THE CEILINGS SHOULD INCREASE TO VFR. GARGAN && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 2, 7:04 AM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 704 AM CDT FRI APR 2 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-031215- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 704 AM CDT FRI APR 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE DURING THE MORNING AND AFTERNOON HOURS EAST OF A LINE FROM COUNCIL GROVE TO SENECA. HAIL UP TO THE SIZE OF QUARTERS...AND GUSTY WINDS UP TO 50 MPH ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AND TUESDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DURING THE MORNING AND AFTERNOON HOURS...EAST OF A LINE FROM COUNCIL GROVE TO SENECA.
In the hours before
Special weather statement, Apr 2, 7:53 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 753 AM CDT FRI APR 2 2010 KSZ024-021315- JACKSON- 753 AM CDT FRI APR 2 2010 ...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY... THROUGH 815 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 75 MPH ACROSS PORTIONS OF JACKSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE DELIA...CIRCLEVILLE AND NETAWAKA. BLAIR
Local storm report, Apr 2, 7:55 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 AM CDT FRI APR 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM HAIL E DELIA 39.24N 95.96W
04/02/2010 E0.88 INCH JACKSON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 2, 8:14 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
814 AM CDT FRI APR 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HAIL CIRCLEVILLE 39.51N 95.86W
04/02/2010 E0.50 INCH JACKSON KS PUBLIC
HAIL COVERING THE GROUND
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 9:04 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.